Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 24, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 8, 2005, 8:12 PM CDT for Harvey County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 8:12 PM CDT (01:12 UTC)
- Expired
- Jun 8, 2005, 9:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harvey County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:16 PM CDT | FUNNEL CLOUD | 3 Se Newton, KS | |
| Jun 8, 8:37 PM CDT | HAIL 1.75 | 1 S Newton, KS | |
| Jun 8, 8:42 PM CDT | HAIL 1.25 | 1 S Newton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4205 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KICT 090112
TORICT
KSC079-090200-
/O.NEW.KICT.TO.W.0024.050609T0112Z-050609T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT WED JUN 8 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 900 PM CDT
* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR WHITEWATER...OR 9 MILES SOUTHEAST OF
NEWTON...AND MOVING WEST AT 5 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
NEWTON...WHITEWATER
THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW
LAT...LON 3804 9743 3791 9742 3791 9715 3797 9715
3804 9716
$$
SEDLOCK2 follow-up statements
000
WWUS53 KICT 090119
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT WED JUN 8 2005
KSC079-090200-
/O.CON.KICT.TO.W.0024.000000T0000Z-050609T0200Z/
HARVEY KS-
818 PM CDT WED JUN 8 2005
...A TORNADO WARNING CONTINUES FOR SOUTHEASTERN HARVEY COUNTY UNTIL
900 PM CDT...
AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 7 MILES WEST OF WHITEWATER...OR 9 MILES SOUTHEAST
OF NEWTON. MOVEMENT WAS NEARLY STATIONARY.
THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN HARVEY
COUNTY, MAINLY SOUTH OF NEWTON.
AT 816 PM, A FUNNEL CLOUD WAS REPORTED ABOUT 5 MILES SOUTHEAST OF
NEWTON.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3804 9743 3791 9742 3791 9715 3797 9715
3804 9716
$$
DARMOFAL000
WWUS53 KICT 090136
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT WED JUN 8 2005
KSC079-090200-
/O.CON.KICT.TO.W.0024.000000T0000Z-050609T0200Z/
HARVEY KS-
835 PM CDT WED JUN 8 2005
...A TORNADO WARNING CONTINUES FOR SOUTHEASTERN HARVEY COUNTY UNTIL
900 PM CDT...
AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 6 MILES EAST OF SEDGWICK...OR 7 MILES SOUTH OF
NEWTON...AND MOVING WEST AT 5 MPH.
THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN HARVEY
COUNTY JUST NORTHEAST OF SEDGWICK.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3804 9743 3791 9742 3791 9715 3797 9715
3804 9716
$$
DARMOFALWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:02 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 8, 3:02 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 PM CDT WED JUN 8 2005 .DISCUSSION... FORECAST DISCUSSION... CONVECTIVE CHANCES/TRENDS AS WELL AS RAINFALL/POTENTIAL FLOODING.. EXTREME INSTABILITY EXISTS ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS. SURFACE FRONT, FROM NEAR HUTCHINSON TO TOPEKA, WILL CONTINUE TO SAG SOUTH INTO SOUTH CENTRAL/EAST CENTRAL KANSAS THIS EVENING, AND PROVIDE FOCUS FOR RAPID/SEVERE STORM DEVELOPMENT. SHEAR MORE THAN ADEQUATE WITH HIGH CAPE FOR LARGE HAIL WITH SLIGHT POTENTIAL FOR SHORT-LIVED TORNADOES ALONG PREFERENTIAL BOUNDARIES. THE MAIN THREAT MAY WELL EVOLVE INTO HEAVY RAIN AND FLOODING, AS MUCH OF THIS AREA STILL RECOVERING FROM EXCESSIVE RAINS DURING THE PAST WEEK OR SO. ALTHOUGH THE ETA SEEMS TO HAVE RIGHT IDEA ON INITIAL CONVECTIVE DEVELOPMENT, AM NOT CONVINCED THAT LARGE SCALE ORGANIZED CONVECTION WILL PERSIST THROUGH MUCH OF THE NIGHT AS IT DEPICTS. THE GFS AND ETA BOTH SUGGEST ELEVATED FORCING AND INSTABILITY WILL DEVELOP/SHIFT NORTH INTO NORTH CENTRAL KANSAS AFTER MIDNIGHT, SO EXPECT THAT CONVECTION MAY RE-DEVELOP/EVOLVE NORTH INTO PORTIONS OF CENTRAL KANSAS DURING THE NIGHT. ALL SAID, WILL ISSUE FLOOD WATCH TONIGHT FOR AREAS MAINLY NORTH AND EAST OF A PARSONS TO NEWTON TO SALINA LINE. WILL MAINTAIN MODEST CHANCES FOR STORMS THROUGH THURSDAY NIGHT, THOUGH THIS COULD BE THE RELATIVE LULL BEFORE A MORE ORGANIZED SYSTEM AFFECTS THE AREA FRIDAY AFTERNOON INTO FRIDAY NIGHT. A MORE SIGNIFICANT SHORT- WAVE LOOKS TO EJECT NORTHEAST AT THAT TIME, WITH ASSOCIATED SURFACE LOW TRANSLATING ALONG BOUNDARY. THIS WILL PROVIDE THE NEEDED FOCUS AND LIFT FOR LARGER MESOSCALE CONVECTION, AFFECTING CENTRAL AND MOST PROBABLY SOUTHEAST KANSAS AS WELL. THIS OCCASIONALLY WET/STORMY PATTERN WILL CONTINUE THROUGH THE WEEKEND, WITH THE LATEST GFS NOW SUGGESTING CHANCES MAY CONTINUE AREA-WIDE INTO MONDAY. FOR NOW MADE LITTLE CHANGES BEYOND SUNDAY, THOUGH LATER SHIFTS MAY NEED TO MAKE SOME ADJUSTMENTS. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 93 71 90 / 30 20 30 40 HUTCHINSON 68 93 69 89 / 40 20 30 40 NEWTON 68 92 70 89 / 40 20 30 40 ELDORADO 70 92 71 89 / 40 20 30 40 WINFIELD-KWLD 73 93 73 92 / 30 20 30 40 RUSSELL 64 90 66 86 / 20 30 40 40 GREAT BEND 64 91 66 87 / 20 30 40 40 SALINA 68 92 70 89 / 60 30 40 40 MCPHERSON 68 92 69 89 / 60 30 40 40 COFFEYVILLE 72 90 72 88 / 30 20 30 30 CHANUTE 70 89 70 87 / 50 20 30 30 IOLA 69 89 70 87 / 60 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 6 PM WEDNESDAY UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE... ELK...GREENWOOD...HARVEY...MARION...MCPHERSON...NEOSHO... SALINE...WILSON...AND WOODSON. && DARMOFAL
Hazardous weather outlook, Jun 8, 3:42 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT WED JUN 8 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS, MAINLY EAST OF A MARION TO WICHITA TO WELLINGTON LINE. ANY STORM THAT DEVELOPS IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. STORMS THAT ARE ABLE TO TRACK ALONG A SURFACE BOUNDARY WILL ALSO HAVE THE POTENTIAL TO PRODUCE A BRIEF TORNADO. SINCE SOIL MOISTURE IS HIGH AND GROUNDS NEARLY SATURATED FROM PREVIOUS RAINS, LOCATIONS THAT EXPERIENCE A STORM CAN ALSO LOOK FOR SOME LOCALIZED FLOODING. STORMS MAY LINGER OVER SOUTHEAST KANSAS TONIGHT, WITH ADDITIONAL THUNDERSTORMS POSSIBLY DEVELOPING NORTH OVER PORTIONS OF CENTRAL KANSAS. THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH, THE THREAT FOR HEAVY RAINFALL WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN LOOKS TO BE IN STORE FOR THE ENTIRE REGION THURSDAY THROUGH THE WEEKEND. RICH GULF MOISTURE WILL REMAIN OVER THE AREA, AS A NEARLY STATIONARY FRONT POSITIONS ITSELF ACROSS KANSAS DURING THIS PERIOD. DAILY THUNDERSTORM ACTIVITY WILL MAINLY OCCUR FROM THE LATE AFTERNOON INTO THE OVERNIGHT TIME FRAME. SEVERE WEATHER CHANCES WILL BE POSSIBLE JUST ABOUT EVERY DAY. HEAVY RAINFALL CAUSING FLOODING ISSUES ACROSS CENTRAL AND SOUTHEAST KANSAS COULD BECOME THE GREATER HAZARD, ESPECIALLY FRIDAY EVENING INTO EARLY SATURDAY MORNING. PLEASE STAY TUNED FOR ADDITIONAL UPDATES AND FUTURE OUTLOOKS ON THIS ACTIVE WEATHER SCENARIO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/CJ/LAWSON
In the hours before
Local storm report, Jun 8, 6:59 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 SSE BURNS 38.07N 96.87W
06/08/2005 0.88 INCH BUTLER KS TRAINED SPOTTER
&&
BRWLocal storm report, Jun 8, 7:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 3 E ELBING 38.05N 97.07W
06/08/2005 1.00 INCH BUTLER KS AMATEUR RADIO
&&
BRWLocal storm report, Jun 8, 7:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 WNW WHITEWATER 37.97N 97.18W
06/08/2005 1.00 INCH HARVEY KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jun 8, 7:23 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FUNNEL CLOUD 1 E WHITEWATER 37.96N 97.13W
06/08/2005 BUTLER KS AMATEUR RADIO
&&
BRWLocal storm report, Jun 8, 7:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FUNNEL CLOUD 1 W ELBING 38.05N 97.15W
06/08/2005 BUTLER KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jun 8, 7:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 N WHITEWATER 38.05N 97.15W
06/08/2005 1.75 INCH BUTLER KS NWS EMPLOYEE
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:22 PM CDT | Tornado Warning | ICT | Butler | 38 min |
| Jun 8, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 60 min |
| Jun 8, 7:37 PM CDT | Flash Flood Warning | ICT | Butler, Marion | 4 hr |
| Jun 8, 7:50 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| Jun 8, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Jun 8, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 66 min |
| Jun 8, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Jun 8, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 60 min |
| Jun 8, 9:09 PM CDT | Flash Flood Warning | ICT | Harvey | 4 hr |
| Jun 8, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 63 min |
| Jun 8, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 64 min |
| Jun 8, 10:22 PM CDT | Flash Flood Warning | ICT | Reno, Sedgwick | 6 hr |
| Jun 8, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Reno, Sedgwick | 65 min |
| Jun 8, 11:28 PM CDT | Flash Flood Warning | ICT | Butler, Marion | 6 hr |
| Jun 8, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 65 min |
| Jun 8, 11:54 PM CDT | Flash Flood Warning | ICT | Chase | 6 hr |
| Jun 9, 12:16 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| Jun 9, 12:28 AM CDT | Flash Flood Warning | ICT | Harvey, Reno, Sedgwick | 6 hr |
| Jun 9, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Jun 9, 5:26 AM CDT | Flash Flood Warning | ICT | Butler, Marion | 6 hr |
| Jun 9, 6:30 AM CDT | Flash Flood Warning | ICT | Harvey, Sedgwick | 6 hr |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.